Hail, Franklin
- When
- May 29, 2:55 PM EST
- Where
- Franklin County, Glade Hill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.983, -79.767
An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter which covered the ground in Glade Hill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter which covered the ground in Glade Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 1:35 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 235 PM EDT THU MAY 29 2003 SHORT RANGE... TNT...COLD POOL CONTS MOVG EWD...AND WITH LOSS OF HTG...SHRA/TSRA SHUD QUICKLY DISSIPATE. KEPT POPS LONGEST IN FAR ERN CWA...AND SLIGHT CHC TILL ARND MIDNIGHT FOR UPLSOPE -SHRA IN THE NW. COULD BE SOME FOG...BUT NOT IDEAL RADAIATION CONDS...SO THINKING LIGHT FOG...WHICH WE DON/T PUT IN THE GRIDS. MOS LOWS LOKK PRETTY GOOD. FRIDAY WILL BE ANOTHER DRY DAY BEFORE FINAL? STRONG S/W MOVES INTO THE FA FRIDAY NIGHT-SAT...BEFORE PATTERN CHANGES FOR NEXT WEEK...AT LEAST INTO MORE OF A SUMMER PATTERN MODELS CLOSE...WITH ETA SLIGHTLY FASTER THAN GFS IN SPEED OF THIS SYSTEM FRIDAY NIGHT-SAT. LIFT ARRIVES INTO FAR WEST AROUND 06Z...WITH BEST TIME FRAME FOR PCPN FROM 09Z-18Z SAT. GIVEN HISTORY OF THESE SYSTEMS BRINGING GOOD AREAL COVERAGE OF RAIN...HAVE DECIDED TO GO LIKELY POPS IN THE MTNS/HIGH CHANCE OUT EAST. SIMILAR TO TODAY...WE WILL SEE SOME DRY SLOTTING IN THE SOUTH AND EAST..WITH SCTD TSRA CONTINUNG IN THE LATE AFTN...ALTHOUGH MODELS SHOW STRONG SUBSIDENCE. WILL LINGER POPS IN SE WV SAT NIGHT...CLEARING EVERYONE ELSE OUT. NEXT CONCERN IS STRONG LOW LEVEL JET/6 MB PRESSURE RISES IN 6 HOURS FOR LATE SAT AFTN-EVENING...AS SYSTEM STRENGHTHENS. WILL NOT POST ANY ADVISORIES OR WATCHES YET...BUT WILL HAVE 20 TO 30 MPH WINDS MOST ZONES...ESPECIALLY MTNS DURING THIS TIME FRAME. LONG RANGE (SUN-THU)... SUNDAY...LOOKS TO BE A BREEZY DAY...AS DEEPENING LOW MOVES NORTHEAST INTO THE NEW ENGLAND AREA...WITH SFC HIGH OVER THE MID MS VLY. WE MAY ACTUALLY SEE MORE THAN ONE AND A HALF DAYS WITHOUT RAIN. SUN-TUE LOOK DRY ATTM...AS 5H PATTERN SHIFTS TO A MORE ZONAL FLOW...SO TEMPS WARM AT LEAST BACK TO SEASONAL NORMS. SFC HIGH MOVES OFF THE EAST COAST TUESDAY...WITH NEXT SYSTEM AFFECTING THE AREA WITH WARM SECTOR SCTD TSRA WED-THU...WITH FNT MAKING IT TO THE CENTRAL APPS BY THU AFTN. WITH 5H RIDGE PROGGED TO BE SLIGHTLY FURTHER WEST ALONG PACIFIC COAST...THE NEXT S/W MAY MOVE FURTHER WEST...WITH MEAN TROF POSITION RETROGRADING TO MS VLY AREA...PER OP GFS/AND ITS ENSEMBLES. THIS SHOULD PUT US IN A WARMER REGIME...BUT CONVECTIVE TOO. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ/WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM 8SE MADISON NC 0.75 IN HAIL
05/29/03 ROCKINGHAM REPORTED BY SPOTTER IN
BETHANY.VAZ033-292030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT THU MAY 29 2003 ...THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN FRANKLIN COUNTY... DOPPLER WEATHER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS OVER NORTHERN FRANKLIN COUNTY...NEAR SMITH MOUNTAIN LAKE...HAD PRODUCED OVER AN INCH OF RAIN JUST NORTH OF BURNT CHIMNEY. MOTORISTS IN THE PENHOOK...BURNT CHIMNEY AND UNION HALL AREAS OF THE COUNTY MAY EXPERIENCE PONDING OF WATER ON ROADWAYS UNTIL 4:30 PM OR SO. ALSO BE AWARE OF THE POSSIBILITY FOR SMALL HAIL AND DANGEROUS LIGHTNING WITH THE STORMS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU...OR YOUR VEHICLE OFF THE ROAD. MG
NCZ005-006-VAZ033-034-043>045-058-059-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORMS REST OF THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THE REST OF THE AFTERNOON. A FEW OF THESE STORMS WILL STRENGTHEN ENOUGH TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. PENNY SIZED HAIL AND STRONGER WIND GUSTS ARE POSSIBLE. IN ADDITION TO THE SMALL HAIL AND GUSTY WINDS...THERE WILL BE LOCALLY HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR WHERE THE STRONGEST STORMS PASS. THIS WILL LIKELY CAUSE MINOR TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AREAS THAT CAN EXPECT THE MOST THUNDERSTORM COVERAGE THROUGH 500 PM INCLUDE FRANKLIN...BEDFORD...CAMPBELL...PITTSYLVANIA AND HALIFAX COUNTIES IN VIRGINIA...AND CASWELL COUNTY IN NORTH CAROLINA. IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR PONDING OF EATER ON THE ROADS. LISTEN TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. AMS
The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355840.